Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


opinions
Jun 13, 2003

Why is that you always say that HIV itself can cause lipo, and other "experts" usually point to certain medications as the cause. What is your basis for saying that hiv itself can cause these fat wasting and accumulation problems?

Response from Ms. Fields-Gardner

Many factors can cause a change in fat metabolism. Much research has been done in fat alterations long before antiretrovirals came on the scene and without HIV as the precipitating factor. There are other populations dealing with such issues that do not have HIV infection and do not take antiretroviral medications.

An inflammation process and immune responses can cause changes in fat deposition such as lipoatrophy. HIV causes an inflammation process (and an immune response). This process can continue even when viral load is brought down to undetectable. It is therefore reasonably speculated that infection with HIV (or anything else that can elicit an inflammatory response in the body for that matter) can lead to fat metabolism and deposit changes.

It is not that the medications aren't linked to the problem, but they are not the only risk factor. It is difficult from my point of view as a health care provider to see all the gyrations and hoopla around the medications without bothering to look at and address the multitude of other risk factors that contribute to the problem. It is likely that several risk factors are involved in precipitating these changes in individuals and not just the medication. The HOPS study suggested that you might be more likely to experience a problem based on the number of non-medication risk factors you have. In addition, Kotler's group in NYC has looked at testing that was done both pre- and post-HAART showing that fat changes do happen without HAART in persons who are HIV-infected.

I won't refute that medications can play a role. But, you will find me reminding you that there are other risk factors, many of which you can do something about, aside from the medications. The message from here is: don't simplify the problem down to "the bad guy is the medication" when it is much more complex and simplifications such as this can lead to failure in our work to find viable solutions. That will serve no one well.

Hope that helps to explain why I am so adamant that researchers, clinicians, and patients see a wider picture of the problem.


Previous
insulin resistance
Next
What is Radiacne in regard to Facial Waisting

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement